Texas, 2012Hail and Damaging Winds in Texas, July 7, 2012
July 7, 2012 · NWS FWD · 3 events in 3 counties and zones
A cluster of thunderstorms developed during the afternoon hours of July 7th. Thunderstorms for the most part, stayed below severe limits, with numerous reports of pea sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed during the afternoon hours of July 7th. Thunderstorms for the most part, stayed below severe limits, with numerous reports of pea sized hail. However, two thunderstorm produced outflow winds in excess of 45 mph. One outflow crossed the campus of the University of Texas at Dallas, which is located in Richardson, TX. A construction crane was in the process of being dismantled, when thunderstorm outflow winds caused the crane to collapse, killing two people. The other outflow boundary moved across Lake Lewisville where it caused the deaths of two individuals who were on the water at the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 7, 1:53 PM CST, 7 minutes earlier.
Area forecast discussion, Jul 7, 1:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
253 PM CDT SAT JUL 7 2012
.DISCUSSION...
A PATTERN CHANGE IS NOW UNDERWAY ACROSS NORTH TEXAS AS PLUME OF
RICH MOISTURE WITH PRECIPITABLE WATER IN EXCESS OF 2 INCHES IS
MOVING IN FROM THE EAST. CONVECTIVELY INDUCED VORTEX IS SEEN ON
RADAR AND SATELLITE LOOPS SPINNING NEAR SHREVEPORT...AND IS ALSO
HEADING WESTWARD. THE MCV APPEARS TO BE RESPONSIBLE FOR ENHANCING
LIFT ACROSS THE NORTHEAST ZONES WHERE CONVECTION HAS INCREASED
IN COVERAGE AND STRENGTH. A SOUTHWEST MOVING OUTFLOW BOUNDARY WILL
HELP PROPEL CONVECTION INTO THE CENTRAL ZONES DURING THROUGH THE
LATE AFTERNOON AND EARLY EVENING HOURS. MAIN THREAT WITH STORMS IS
HEAVY TROPICAL DOWNPOURS AND DAMAGING WINDS FROM MICROBURSTS.
MODEL GUIDANCE IS IN POOR AGREEMENT DURING THE OVERNIGHT HOURS.
THE GFS IS VERY AGGRESSIVE WITH CONVECTION LATE TONIGHT...BUT HAS
LITTLE SUPPORT FROM OTHER MODELS. HOWEVER THIS DOES SEEM PLAUSIBLE
BECAUSE ABOVE 800MB THE AIRMASS WILL BE NEARLY SATURATED AND
CONTAIN MODEST AMOUNTS OF ELEVATED INSTABILITY. ALSO GIVEN THE
LIGHT WIND FIELDS THROUGH THE COLUMN...THE MCV TO OUR EAST WILL
LIKELY HOLD TOGETHER THROUGH THE OVERNIGHT HOURS. HOWEVER THE GFS
MAY BE SUFFERING FROM CONVECTIVE FEEDBACK AND OVERDOING RAIN
COVERAGE AND AMOUNTS. BUT I DO BELIEVE WE WILL SEE A REDEVELOPMENT
OF WEAK ELEVATED CONVECTION LATE TONIGHT AND EARLY SUNDAY MORNING.
WILL KEEP TIMING OF POPS GENERIC TO COVER BOTH EARLY EVENING
STORMS AND POSSIBLE REDEVELOPMENT OF CONVECTION LATE TONIGHT.
LOWS MAY BE WARMER THAN FORECAST DUE TO INCREASING MID CLOUDS AND
WARM LOW LEVEL THERMAL PROFILES...BUT RAIN COOLED AIR MAY WIN OUT.
BY TOMORROW PRECIPITABLE WATER WILL BE BETWEEN 2 AND 2.2 INCHES
ACROSS THE AREA. HEATING SHOULD RESULT IN POCKETS OF INSTABILITY
AND EXPECT SCATTERED SHOWERS AND STORMS ACROSS THE REGION THROUGH
THE DAY. TEMPERATURES MAY BE HELD BACK A BIT DUE TO THE INCREASED
MID LEVEL CLOUDS TOMORROW BUT GIVEN THE WARM AIR ALREADY IN PLACE
IN THE LOW LEVELS ONLY A COUPLE OF HOURS OF SUN WOULD RESULT IN
TEMPS IN THE MID 90S.
AN UPPER LEVEL TROUGH WILL BE DEVELOPING OVER THE AREA SUNDAY AND
SHOULD BECOME DRAPED ALONG A LINE FROM EASTERN OKLAHOMA TO CENTRAL
TEXAS. THIS FEATURE REMAINS IN PLACE THROUGH THE WEEK BUT WILL BE
SUBTLE. IT SHOULD PROVIDE SLIGHTLY BETTER AND MORE ORGANIZED LIFT
ACROSS ROUGHLY THE SOUTHEAST HALF OF THE AREA. THE DEEP LAYER
MOISTURE WILL ALSO REMAIN IN PLACE...AND THUS SCATTERED SHOWERS
AND STORMS ARE FORECAST FOR THE NEXT SEVERAL DAYS. ALTHOUGH
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME LOCATIONS RECEIVING
MORE THAN 3 INCHES...THESE HIGHER AMOUNTS WILL BE ISOLATED...AND
THERE WILL BE A FEW LOCATIONS THAT SEE LITTLE RAIN AS WELL. LIFT
IS JUST NOT ORGANIZED ENOUGH TO SUSTAIN DEEP CONVECTION IN ONE
SPOT FOR SEVERAL HOURS AND LOW LEVEL FLOW IS TOO WEAK TO PROVIDE
AMPLE MOISTURE ADVECTION FOR A WIDESPREAD FLOOD THREAT. AGAIN
WEAK ELEVATED CONVECTION WILL BE POSSIBLE DURING THE LATE NIGHT
HOURS AND POPS WILL REMAIN BROAD BRUSHED ACROSS SEVERAL PERIODS.
AS THE UPPER HIGH THAT IS CURRENTLY OVER THE CENTRAL PLAINS
BUILDS WESTWARD...NORTHERLY FLOW AT ALL LEVELS WILL DEVELOP ACROSS
NORTH TEXAS BY MIDWEEK. THIS SHOULD BRING DRIER AIR IN FROM THE
NORTH BY MID-LATE WEEK...HOWEVER THE PUSH LOOKS A LITTLE WEAKER IN
THE MODELS TODAY. HAVE EXTENDED POPS FOR MOST OF THE AREA INTO
THURSDAY...AND KEPT LOW POPS ACROSS THE SOUTH INTO FRIDAY. HIGH
TEMPERATURES WILL COOL INTO THE LOW 90S THIS WEEK IN RESPONSE TO
THE INCREASED CLOUDS/RAIN AND LOWER HEIGHTS. LOWS WILL REMAIN IN
THE LOW-MID 70S THROUGH THE NEXT 7 DAYS.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 78 96 77 93 77 / 40 30 30 40 30
WACO, TX 75 95 75 92 74 / 30 30 30 40 30
PARIS, TX 74 94 74 92 74 / 30 30 30 40 30
DENTON, TX 76 96 74 92 74 / 40 30 30 40 30
MCKINNEY, TX 75 95 74 92 74 / 40 30 30 40 30
DALLAS, TX 78 96 77 93 77 / 40 30 30 40 30
TERRELL, TX 76 94 75 92 74 / 30 40 30 40 30
CORSICANA, TX 76 93 75 92 75 / 40 40 30 50 30
TEMPLE, TX 74 94 74 91 74 / 30 30 30 40 30
MINERAL WELLS, TX 73 95 73 93 72 / 20 20 30 30 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 2:36 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
336 AM CDT SAT JUL 7 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
336 AM CDT SAT JUL 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS MAINLY EAST OF A GAINESVILLE TO
FORT WORTH TO GATESVILLE LINE. THE STRONGER STORMS WILL PRODUCE
BRIEF HEAVY RAINFALL...LIGHTNING AND POSSIBLE DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS AREA WIDE SUNDAY THROUGH
TUESDAY. THUNDERSTORM CHANCES WILL BE CONFINED TO AREAS SOUTH OF
THE I-20 CORRIDOR WEDNESDAY.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE EAST OF A GAINESVILLE TO
FORT WORTH TO GATESVILLE LINE LATE THIS AFTERNOON AND EVENING.
85/NH
In the hours before
Special weather statement, Jul 7, 12:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
128 PM CDT SAT JUL 7 2012
TXZ094-095-105-071900-
FANNIN TX-HUNT TX-LAMAR TX-
128 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN FANNIN COUNTY
NORTHEASTERN HUNT COUNTY
SOUTHWESTERN LAMAR COUNTY
AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
PARIS TO 14 MILES NORTH OF COMMERCE...MOVING SOUTHWEST AT 10 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE DODD CITY...HONEY GROVE
AND WOLFE CITY.
PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3375 9563 3349 9576 3346 9582 3346 9586
3332 9586 3330 9587 3326 9611 3370 9612
TIME...MOT...LOC 1828Z 036DEG 11KT 3370 9572 3344 9587Special weather statement, Jul 7, 1:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
207 PM CDT SAT JUL 7 2012
TXZ093-094-104-105-071930-
FANNIN TX-GRAYSON TX-HUNT TX-COLLIN TX-
207 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN COLLIN COUNTY
WESTERN FANNIN COUNTY
GRAYSON COUNTY
NORTHWESTERN HUNT COUNTY
AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
SHERMAN TO TRENTON TO 7 MILES NORTHEAST OF GREENVILLE...MOVING
SOUTHWEST AT 20 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE ANNA...BAILEY...BELLS...
BONHAM...CELESTE...DENISON...DORCHESTER...ECTOR...FARMERSVILLE...
GREENVILLE...HOWE...KNOLLWOOD...LEONARD...SAVOY...SHERMAN...TOM
BEAN...VAN ALSTYNE...WHITEWRIGHT...WOLFE CITY AND BONHAM STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.
LAT...LON 3378 9615 3314 9599 3306 9629 3373 9694
3377 9641 3370 9634 3371 9631 3377 9629
3375 9622
TIME...MOT...LOC 1906Z 028DEG 18KT 3367 9668 3319 9604Special weather statement, Jul 7, 1:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
217 PM CDT SAT JUL 7 2012
TXZ105-071945-
HUNT TX-
217 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN HUNT COUNTY
AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF GREENVILLE...MOVING SOUTHWEST AT
20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3286 9629 3304 9629 3313 9605 3295 9596
TIME...MOT...LOC 1917Z 062DEG 19KT 3305 9610
Special weather statement, Jul 7, 1:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
237 PM CDT SAT JUL 7 2012
TXZ093-094-104-105-107-123-072000-
FANNIN TX-GRAYSON TX-HOPKINS TX-HUNT TX-RAINS TX-COLLIN TX-
237 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN COLLIN COUNTY
SOUTHWESTERN FANNIN COUNTY
GRAYSON COUNTY
HUNT COUNTY
SOUTHWESTERN HOPKINS COUNTY
NORTHWESTERN RAINS COUNTY
AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
WHITESBORO TO 5 MILES EAST OF CELESTE TO 11 MILES WEST OF SULPHUR
SPRINGS...MOVING SOUTHWEST AT 20 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE ANNA...CADDO MILLS...
CELESTE...COLLINSVILLE...DENISON...FARMERSVILLE...GREENVILLE
KNOLLWOOD...TOM BEAN...VAN ALSTYNE...WHITESBORO...WHITEWRIGHT...
AND EISENHOWER STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.
LAT...LON 3387 9660 3384 9662 3383 9654 3378 9650
3378 9648 3329 9586 3322 9586 3324 9580
3313 9566 3285 9593 3336 9684 3341 9684
3342 9694 3365 9694 3388 9661
TIME...MOT...LOC 1934Z 046DEG 19KT 3365 9681 3309 9579Thunderstorm Wind, Denton
- When
- July 7, 2:00 PM CST to 2:05 PM CST
- Where
- Denton County, 2.06 mi SE of Garza Res
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.110, -96.974
Outflow from thunderstorms to the east produced wind gusts in excess of 45 MPH on Lake Lewisville. Two men drowned in separate incidents shortly after the strong winds affected the lake. One died after his small inflatable boat overturned from the gusty winds. The other died after he was overcome on his paddle board by choppy waters.
Thunderstorm Wind, Dallas
- When
- July 7, 2:20 PM CST to 2:25 PM CST
- Where
- Dallas County, 1.5 mi WSW of Renner
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.992, -96.754
Outflow from thunderstorms to the east produced wind gusts in excess of 45 MPH on the campus of The University of Texas-Dallas, in the city of Richardson. This outflow caused the collapse of a crane which was being dismantled at a construction project. Two workers, a 58 year old male, and a 50 year old male died in the crane collapse.
Hail, Kaufman
- When
- July 7, 2:50 PM CST to 2:53 PM CST
- Where
- Kaufman County, 0.58 mi E of Black Jack
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.630, -96.160
Penny hail was reported approximately 9 miles northeast of Kaufman.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 7, 20121 death · 4 injured · $342,000 · 68 kt wind · 26 events
- Hail and Damaging Winds in Missouri, July 7, 20121 death · 2 injured · 1 in hail · 10 events
- Lightning Strike in Kansas, July 7, 20121 death · 1 event
- Lightning Strike in Illinois, July 7, 20121 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 7, 2012$770,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Pennsylvania, July 7, 20121 injured · $150,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 2012$103,000 · 59 kt wind · 32 events
- Flash Flood and Damaging Winds in Tennessee, July 7 to 8, 2012$101,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in New York, July 7, 2012$80,000 · 1.75 in hail · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 7, 2012$90,000 · 4 events
- Damaging Wind in Oregon, July 7, 2012$100,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Pennsylvania, July 7, 2012$45,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403087, 401316, 401309.